Vitamin B6 Overdose Symptoms - Vitamin B6 Toxicity Is Extremely Rare, But Possible

Vitamin B6 is a water-soluble vitamin that does not stay in the body very long. You have to work at overdosing yourself with B6, taking at least 250 times your daily recommended intake, but from to time vitamin B6 overdose symptoms from taking too much vitamin B6 have been known to occur.

How much B6 is too much? Most of the cases of B6 toxicity noted in the medical literature involve taking more than 1,000 mg of B6 a day over an extended period. There are just two medical conditions that might require that much vitamin B6 in treatment, under a doctor's supervision.

One is poisoning with the mushroom Gyromitra, also known as false morel, and a kind of anemia called sideroblastic anemia, in which the body doesn't make the enzymes needed to transform iron into hemoglobin.

Women who take more than 250 milligrams of B6 a day in an attempt to regulate their menstrual cycles(more about vitamin B6 and pregnancy), and people who take too much B6 for chronic hepatitis may also overdose. You cannot get enough B6 from food to overdose. Getting 250 milligrams of B6 from the diet would require, for instance, eating 350 baked potatoes a day, or 400 small bananas.

Vitamin Overdose

What are the symptoms of B6 overdose? Too much B6 damages the "roots" of nerves from which the dendrites extend to connect with other nerves. Symptoms may include:

These symptoms are not reported to occur in anyone taking less than 200 milligrams of B6 a day, and they are extremely rare in people who take less than 1,000 milligrams per day, which is more than is needed to support recovery from disease. Some of the medications that cause vitamin B6 deficiency also cause these symptoms.

The problem may not be an overdose of the vitamin B6 used to correct a medication-induced deficiency, it may be the medication itself. The doctor can tell whether the problem is too much vitamin B6, or not, with a simple blood test.

How do you treat a vitamin B6 overdose? Treatment of vitamin B6 overdose is very easy. Stop taking B6, and your body will excrete the excess vitamin. Symptoms of B6 overdose are almost never permanent.

References:

Cristoph RA. Vitamins. In: Manual of Toxicologic Emergencies. Year Book Medical Publishers; 1989:490-5.

Meyers DG, Maloley PA, Weeks D. Safety of antioxidant vitamins. Arch Intern Med. May 13 1996;156(9):925-35.